Fentanyl Disguised As Candy As Halloween Approaches

With Halloween approaching, we wanted to provide some information about a troubling trend. As parents and caregivers we should always be cautious about suspicious packages or items received from strangers. Unfortunately, this year we have a little more to worry about.



Recently fentanyl has been discovered in Lego boxes and disguised as Skittles, ‘SweeTARTS, and ‘Whoppers candies. This is a troubling trend as we continue to see criminals seek new ways to smuggle fentanyl across the borders. The Drug Enforcement Agency (DEA) said it has seized 10.2 million fentanyl pills and approximately 980 pounds of fentanyl powder — about 356 million doses — from May 23 to Sept. 8, 2022.


According to the DEA,, “Rainbow fentanyl — fentanyl pills and powder that come in a variety of bright colors, shapes and sizes — is a deliberate effort by drug traffickers to drive addiction amongst kids and young adults.” “Even just handling these pills or powders disguised as candy can kill a person. All it takes is one pill, or enough powder to fit on the tip of a pencil, to poison and kill someone.”



The best advice for adults - always check candy and if anything seems strange, do not touch it and call your local law enforcement agency.


About Fentanyl

Fentanyl is a synthetic opioid that is 50-100 times stronger than morphine. Pharmaceutical fentanyl was developed for pain management treatment of cancer patients, applied in a patch on the skin. Because of its powerful opioid properties, Fentanyl is also diverted for abuse. Fentanyl is added to heroin to increase its potency, or be disguised as highly potent heroin. Many users believe that they are purchasing heroin and actually don’t know that they are purchasing fentanyl – which often results in overdose deaths. Clandestinely-produced fentanyl is primarily manufactured in Mexico.


Individuals can overdose on fentanyl and these overdoses can cause severe injury and death. When people overdose on fentanyl, their breathing can slow or stop. If you suspect someone has overdosed it is important to call 9-1-1 immediately.



Sources:


DEA

https://www.dea.gov/factsheets/fentanyl


National Institute on Drug Abuse

https://nida.nih.gov/publications/drugfacts/fentanyl


US Centers